While Joaquin “El Chapo” Guzman, one of the most wanted men in the world, was being hunted after his escape from prison, news of illicit drug labs emerged in Mexico.
A dangerous drug was reportedly manufactured at the time, so dangerous that it was called el diablito- the little devil. This little devil was fentanyl-laced heroin.
“Drug incidents and overdoses related to fentanyl are occurring at an alarming rate,” DEA Administrator Michele Leonhart said. She termed it as a “significant threat to public health and safety.”
Even though heroin has emerged as the leading cause of overdose deaths in the United States, the number of deaths caused by fentanyl overdose has drastically doubled within just a period spanning over a single year, from 2013 to 2014.
Law enforcement seizures of illegal drugs containing fentanyl more than tripled between 2013 and 2014. The National Forensic Laboratory Information System, which collects data from state and local police labs, reported 3,344 fentanyl submissions in 2014, up from 942 in 2013.
DEA has also warned law enforcement to handle such seizures carefully because fentanyl can be absorbed through the skin or accidentally inhaled.
What is Fentanyl?
Fentanyl is a prescription synthetic opioid analgesic prescribed for the treatment of chronic and severe pain, strictly to treat breakthrough cancer pain. Claimed to be 50 to 100 times more potent than morphine, fentanyl even in the amount the size of three grains of sugar can be fatal for an adult.
Fentanyl, on the streets, is often mixed with heroin which can be even more potent, and consequently, more lethal.
Originally synthesized in the 1960s by Janssen Pharmaceuticals, fentanyl was primarily used as a general anesthetic during surgery. Fentanyl’s only legitimate use has been deemed in the treatment of severe pain in cancer-sufferers.
Taking certain medications, drinking alcohol or street drugs in combination with fentanyl may significantly increase the risk of developing life-threatening breathing problems, sedation or even coma.
Fentanyl overdose and abuse can lead to substantial short-term and long-term health consequences. Symptoms include:
- Euphoria and relaxation.
- The delusion of well-being.
- Drowsiness, grogginess or sleepiness.
- Dizziness and lightheadedness.
- Nausea and vomiting.
- Drug-seeking behaviors such as doctor shopping and forging prescriptions.
- A building tolerance, as greater quantities are needed to achieve a similar high.
- Respiratory depression or arrest
- Withdrawal symptoms when the drug is not used.
Death by Fentanyl
According to the National Institute on Drug Abuse (NIDA), fentanyl’s high potency significantly increases the chance of experiencing an overdose or otherwise severe symptoms.
This is especially true in people who may snort or inject substances in powder form or swallow pills and tablets they purchase on the street, unaware that the drugs contain fentanyl.
The documentary, “Death by Fentanyl,” investigated the wide popularity of fentanyl in all its forms, and how this one substance single-handedly made the ongoing drug epidemic in America a lot more worse.
As per the CDC, majority of the overdoses and deaths associated with fentanyl was related to an illicit version of the drug, often a mixture involving heroin or cocaine.
Just like other opioids, fentanyl binds to the opioid receptors in our brain, mimicking other natural opioids present in our body. Fentanyl diminishes the transmission of pain impulses in the body, inducing feelings of relaxation and euphoria.
What makes it tricky though is the fact that these opioid receptors exist in close proximity to the center of the brain that is responsible for regulating breathing. As a result, higher doses may deprive the body of the vital oxygen supply.
Prolonged lack of oxygen can ultimately result in serious brain damage, a condition known as hypoxia, and even death. Almost 90 percent of individuals who have experienced a fentanyl overdose are not likely to fully recover.
In most cases, deaths associated with a fentanyl overdose occur due to respiratory depression. Another fatal consequence of a fentanyl overdose is cardiac arrest, as the drug slows down the heart rate and lowers the blood pressure. 
Fentanyl misuse can result in death, as has happened in many cases. This can even be the case from doctor-prescribed fentanyl, which is why patients using the drug are closely monitored.
It is also important to educate these patients regarding the symptoms of overdose in order to decrease the likelihood of a potentially lethal outcome.
About the Author:
A journalist and social media savvy content writer with wide research, print and on-air interview skills, Sana Ahmed has previously worked as staff writer for a renowned rehabilitation institute focusing on mental health and addiction recovery, a content writer for a marketing agency, an editor for a business magazine and been an on-air news broadcaster.
Sana graduated with a Bachelors in Economics and Management from London School of Economics and began a career of research and writing right after. The art of using words to educate, stir emotions, create change and provoke action is at the core of her career, as she strives to develop content and deliver news that matters.
The opinions and views of our guest contributors are shared to provide a broad perspective of addictions. These are not necessarily the views of Addiction Hope, but an effort to offer discussion of various issues by different concerned individuals.
We at Addiction Hope understand that addictions result from a combination of environmental and genetic factors. If you or a loved one are suffering from an addiction, please know that there is hope for you, and seek immediate professional help.
Published on August 19, 2017
Reviewed By: Jacquelyn Ekern, MS, LPC on August 19, 2017.
Published on AddictionHope.com